This common medical problem can have potential implications for your oral health.
Asthma is a very common problem amongst both adults and children. At its most severe, it can require emergency medical intervention although most sufferers are able to manage it well through medication, usually via inhalers prescribed by their GP.
Asthma can also have an affect on your oral health and also have implications for your treatment, especially where anxiety is a potential trigger for your asthma attacks.
What is asthma?
Briefly, asthma is a condition that causes breathing difficulties. It can be brought on by a number of things including both allergies and anxiety. In today’s polluted and often stressful world, it is probably not surprising then that we are seeing an increasing number of cases. In the UK alone, there are estimated to be in the region of 4.5 million people receiving treatment for this condition.
What dental problems can it cause?
There are a number of issues surrounding asthma and the use of inhalers that can result in dental problems. These include the fact that many asthma sufferers tend to breathe through their mouth rather than their nose due to constriction of the airways. Breathing in this way causes the flow of air over our teeth and gums and can lead to a dry mouth. As we know from previous blogs, a dry mouth can lead to problems such as gum disease and tooth decay as bacteria thrive in this type of environment. It is therefore very important to make sure that you stay well hydrated to minimise the risk.
The inhalers that are commonly used to manage asthma can occasionally lead to lesions on the roof of the mouth. If left, these can become infected and the infections may, potentially, spread to the other soft tissues in the mouth. If you notice a redness or soreness after using these, you should consult your GP.
Children are one of the groups most affected by asthma, although some do ‘grow out’ of this as they get older. The use of inhalers though can cause a child’s teeth to become ‘mottled’. This is because the medication that is provided in the form of a spray has a slightly acidic content and, over time, can cause the enamel of the teeth to erode. This can not only lead to a mottled appearance, but also increase the risk of problems like tooth decay. It is a good idea to rinse your mouth with water after spraying so that at least some of this will be removed. You should, of course, also see your convenient Wickford dentist on a regular basis so that we can monitor the health of your teeth.